Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 66, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 26, 2009, 9:55 PM EDT for Buckingham County, Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 9:55 PM EDT (01:55 UTC)
- Expired
- Jun 27, 2009, 2:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 141 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 11:30 PM EDT | FLASH FLOOD | 2 Ne Centenary, VA | WATER FROM LITTLE GEORGIA CREEK WAS OVER ROUTE 720 ABOUT 1 FOOT DEEP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1118 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 270155
FFWRNK
VAC029-270800-
/O.NEW.KRNK.FF.W.0066.090627T0155Z-090627T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 400 AM EDT SATURDAY.
* AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3759 7828 3749 7837 3764 7849 3776 7857
3773 7836 3769 7824
$$
DS3 follow-up statements
000
WGUS71 KRNK 270307
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EDT FRI JUN 26 2009
VAC029-270800-
/O.CON.KRNK.FF.W.0066.000000T0000Z-090627T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
1107 PM EDT FRI JUN 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
NORTHEASTERN BUCKINGHAM COUNTY...
AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW CANTON
AND CENTENARY.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA. THIS WILL CAUSE FLASH FLOODING OF STREAMS FROM NEW
CANTON SOUTH TO ARVONIA AND GOLD HILL OVER THE NEXT FEW HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3759 7828 3749 7837 3764 7849 3776 7857
3773 7836 3769 7824
$$
JH000
WGUS71 KRNK 270502
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 AM EDT SAT JUN 27 2009
VAC029-270800-
/O.CON.KRNK.FF.W.0066.000000T0000Z-090627T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
102 AM EDT SAT JUN 27 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
NORTHEASTERN BUCKINGHAM COUNTY...
AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
THE HEAVY RAIN HAD ENDED ACROSS THE AREA. HOWEVER...ESTIMATES SHOW
THAT UP TO 4 INCHES OF RAIN HAD FALLEN IN NORTHEASTERN PORTIONS OF
THE COUNTY SINCE 8 PM.
THE RUNOFF FROM THIS RAIN WILL CAUSE SMALL STREAMS TO
FLOOD...ESPECIALLY BETWEEN SCOTTSVILLE AND CENTENARY...EAST TO NEW
CANTON. THIS INCLUDES...LITTLE GEORGIA CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3759 7828 3749 7837 3764 7849 3776 7857
3773 7836 3769 7824
$$
WP000
WGUS71 KRNK 270630
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 AM EDT SAT JUN 27 2009
VAC029-270640-
/O.CAN.KRNK.FF.W.0066.000000T0000Z-090627T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
230 AM EDT SAT JUN 27 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
BUCKINGHAM COUNTY...
NO FLOODING WAS REPORTED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3759 7828 3749 7837 3764 7849 3776 7857
3773 7836 3769 7824
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:44 PM EDT, 11 minutes earlier.
Area forecast discussion, Jun 26, 9:44 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 944 PM EDT FRI JUN 26 2009 .SYNOPSIS... A WEAK COLD FRONT OVER THE OHIO VALLEY WILL CROSS INTO THE CAROLINAS TONIGHT. ANOTHER WEAK HIGH PRESSURE WILL BE OVER THE REGION SATURDAY...AND THEN ANOTHER COLD FRONT WILL SWEEP THROUGH LATER SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... STORMS CONTINUE TO FIRE ON THE PERIMETER OF THE CWA...MAINLY IN THE NORTHEAST ALONG THE OLD CONVERGENCE ZONE AND FAR ENOUGH EAST OF THE DEEP DOWNSLOPE ALOFT OFF THE BLUE RIDGE PER 00Z RAOBS. WOULD EXPECT MOST OF THIS COVERAGE TO START TO FADE SHORTLY WITH LOSS OF HEATING AND EXITING UPPER SUPPORT BUT A LITTLE IFFY GIVEN SO MUCH LOADED INSTABILITY AROUND. LATEST MSAS DOES SHOW A LITTLE BETTER CONVERGENCE OVER THE WEST AND GIVEN DIMINISHING WEST WINDS WILL NEED TO WATCH THIS AREA AS THE FRONT APPROACHES OVERNIGHT. LATEST RUC INDICATES A BROKEN TYPE LINE OVER THE WEST AROUND MIDNIGHT SO WILL LEAVE IN A BIT HIGHER CHANCES POPS THERE. OTRW WILL LINGER AT LEAST ISOLATED CHANCES INTO MUCH OF THE OVERNIGHT SINCE MUCH OF THE AREA HASNT BEEN WORKED OVER AND CAPES REMAIN AT 2K OR BETTER. GIVEN MUGGY AIR WILL KEEP FOG GOING AND BUMP UP LOWS A LITTLE SINCE THE FRONT STILL A WAYS OFF TO THE NW ATTM. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... IN THE WAKE OF THE FRONTAL BOUNDARY...HIGH PRESSURE WILL BUILD SOUTH ACROSS OUR REGION SATURDAY. A DRY NWRLY FLOW SATURDAY SHOULD BRING PLENTY OF SUNSHINE TO THE AREA...AND SEASONALLY WARM TEMPERATURES FROM THE LOWER 80S...TO LOWER 90S IN SOUTHSIDE VA AND THE NW PIEDMONT OF NC. TRIMMED POPS LATE SATURDAY NIGHT AND SUNDAY IN THE MTNS. MODELS HAVE BACKED OFF IN REGARDS TO MOISTURE RETURN/PRECIP. PLAYED LOW TEMPERATURES CLOSER TO WARMER MET GUID. ELECTED TO USE GFSMOS FOR HIGH TEMPERATURES ON SUNDAY WITH ITS LOWER 90S IN THE FOOTHILLS AND PIEDMONT AHEAD OF FRONTAL BOUNDARY. AFTER A COLD FRONTAL PASSAGE SUNDAY/SUNDAY NIGHT...MODELS ARE IN GOOD AGREEMENT IN STRENGTHENING THE EASTERN TROUGH AND RETROGRADING THE CENTRAL RIDGE...BUT WITH PLENTY OF DIFFERENCES IN THE POSITION OF A CLOSED UPPER LOW IN THE TROUGH...AND THE TIMING OF INDIVIDUAL SHORT WAVES AROUND THE LOW CENTER. && .LONG TERM /TUESDAY THROUGH FRIDAY/... USED A BLEND OF CONTINUITY AND HPC GUIDANCE WHICH LEANED TOWARDS ECMWF FOR MEDIUM RANGE. IN GENERAL...THIS WEATHER PATTERN SHOULD BRING SOME COOLER TEMPERATURES AND WITH STEEPENING LAPSE RATES...A LITTLE BETTER CHANCE FOR DIURNAL CONVECTION- ESPECIALLY IF THERE ARE ANY STRONGER SHORT WAVES THAT ROTATE AROUND THE UPPER LOW. WITH A NORTHWEST FLOW INTO THE AREA...THE BEST CHANCES FOR AFT/EVE TSTMS WILL BE IN THE MTNS...PARTICULARLY SE WV AND THE HIGHLANDS OF VA. HELD ON TO NEAR NORMAL TEMPERATURES THROUGH FRIDAY WITH LOWS MAINLY FROM IN THE MID 50S TO MID 60S...AND DAY TIME HIGHS RANGING FROM MID 70S IN THE MTNS...TO MID 80S TO AROUND 90 IN THE EAST. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... A COLD FRONT OVER THE OHIO VALLEY WILL SWING THROUGH THE AREA OVERNIGHT. AS THE COLD FRONT APPROACHES THIS EVENING...SCATTERED THUNDERSTORMS MAY STILL DEVELOP ACROSS PARTS OF THE AREA AND THEN LINGER THRU ABOUT 03-05Z. HOWEVER GIVEN A DEEP W/NW FLOW...CONFIDENCE IN SEEING A SHOWER/STORM AT ANY OF THE TAF SITES REMAINS LOW SO WILL ONLY KEEP VCNTY MENTION OF TSRA GOING IN A FEW SITES THIS EVENING. ONCE ANY PRECIP FADES...EXPECT LINGERING LOW LEVEL MOISTURE TO START PRODUCING FOG IN SPOTS WITH SOME LOW CLOUDS ACROSS THE SE WVA LOCATIONS PER POST FRONTAL LIGHT NW FLOW LATE TONIGHT. THIS PLUS ANY RAINFALL WILL LEAVE LOW LEVELS MOIST SO THE CHANCE OF MVFR FOG IS GOOD IN THE FAVORED LOCATIONS...LYH...DAN...LWB. LWB WILL LIKELY DROP DOWN TO LIFR TOWARD MORNING. ANY FOG/STRATUS IN THE AREA WILL LIFT QUICKLY SAT MORNING. DRY AIR OVER REGION BEHIND THE FRONT WILL BRING VFR FLIGHT CONDITIONS SATURDAY. THE REGION WILL RETURN TO A WARM AND HUMID AIRMASS SUNDAY WITH SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THERE WILL BE A POSSIBILITY OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS TUESDAY...MAINLY IN THE MTNS. AFTERNOON AND EVENING THUNDERSTORM COVERAGE WILL BE ON THE INCREASE BEGINNING WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH/JJ SHORT TERM...KK LONG TERM...KK AVIATION...AMS/JH/JJ
Hazardous weather outlook, Jun 26, 9:20 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 920 PM EDT FRI JUN 26 2009 NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047- 058-059-WVZ042>045-280130- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 920 PM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009-010-012-015-280130- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 920 PM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AHEAD OF A COLD FRONT MOVING THROUGH LATE IN THE DAY. THERE WILL BE A THREAT OF ISOLATED DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 26, 9:39 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 1 NW GOLD HILL 37.62N 78.37W
06/26/2009 M1.00 INCH BUCKINGHAM VA TRAINED SPOTTER
&&
MBCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:06 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 84 min |
| Jun 26, 9:03 PM EDT | Tornado Warning | RNK | Buckingham | 43 min |
| Jun 26, 9:27 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 93 min |
| Jun 26, 10:56 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 64 min |
| Jun 27, 12:19 AM EDT | Special Weather Statement | RNK | Cumberland | 26 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.